Hail, Erie
- When
- August 4, 5:00 PM EST
- Where
- Erie County, 2 mi SE of Mc Lane
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.910, -80.103
Penny size hail was observed.
A cold front passed through the area during the afternoon and evening hours of the 4th. Isolated showers and thunderstorms developed ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front passed through the area during the afternoon and evening hours of the 4th. Isolated showers and thunderstorms developed ahead of the cold front. A thunderstorm tracking across northwest Pennsylvania became severe that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 3:36 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 436 PM EDT TUE AUG 4 2009 .SYNOPSIS... A COLD FRONT OVER LOWER MICHIGAN WILL MOVE SOUTH ACROSS THE LOCAL AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON WEDNESDAY. ANOTHER WEAK FRONT WILL DROP SOUTH ACROSS THE AREA ON THURSDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AT THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... PRECIP CHANCES ARE THE MAIN CHALLENGE TONIGHT. MCS CONTINUES TO PASS JUST TO THE SOUTH OF THE AREA WITH A COLD FRONT LOCATED TO THE NORTH. HAVE SEEN SOME SHRA/TSRA DEVELOP THE PAST COUPLE OF HOURS ACROSS NORTHERN IN WITH A BROKEN LINE OF CONVECTION TO THE NORTH OF LERI AS WELL. HAVE TO BELIEVE THE CONVECTION TO THE SOUTH HAS LAID OUT SOME OUTFLOW BOUNDARIES AND CONVECTION WILL BE POSSIBLE JUST ABOUT ANYWHERE THIS EVENING AS THE BOUNDARIES INTERACT WITH THE FRONT. BEST CHANCES FOR PRECIP WILL BE IN THE FAR SOUTH AND AND ALSO IN FAR NE OH AND NW PA WHERE UPPER FORCING IS BETTER. HAVE BUMPED POPS UP SLIGHTLY FROM EARLIER FORECAST AND HAVE GIVEN ALL LOCATION SCATTERED WORDING. NO SEVERE MENTION FOR NOW BUT EVENING CREW WILL HAVE TO WATCH FOR RADAR TRENDS. FRONT SHOULD BE SOUTH OF THE AREA BY MORNING WITH DECENT COOLING LATE TONIGHT. WILL STICK PRETTY CLOSE TO GUIDANCE NUMBERS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... A SLOW WARMING TREND WILL TAKE PLACE DURING THE PERIOD. WEAK HIGH PRESSURE SHOULD BE ABLE TO DOMINATE ON WEDNESDAY AND HAVE LOWERED TEMPS A TAD FROM EARLIER PACKAGE. THERE COULD BE SOME RESIDUAL SHRA ACTIVITY IN THE FAR SOUTH TOMORROW MORNING. ANOTHER WEAK BOUNDARY WILL TRY TO SNEAK SOUTH ACROSS THE AREA ON THURSDAY. DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE TO JUSTIFY PUTTING PRECIP IN THE FORECAST AT THIS TIME. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION AT THE END OF THE WORKWEEK. WARM AIR ADVECTION PRECIP COULD BECOME A CONCERN AS EARLY AS FRIDAY BUT BETTER CHANCES WILL COME SATURDAY INTO SATURDAY NIGHT. BY SATURDAY TEMPS WILL BE INTO THE UPPER 80S IN THE WEST WITH INCREASING HUMIDITY LEVELS ALL AREAS. WILL STICK CLOSE TO GUIDANCE MOST OF THE PERIOD. && .LONG TERM /SATURDAY THROUGH TUESDAY/... HOT AND HUMID WEATHER WILL FINALLY MAKE AN APPEARANCE TO THE REGION OVER THE WEEKEND...ESPECIALLY ON SUNDAY AS THE UPPER RIDGE BUILDS OVER THE SOUTHEAST STATES. THE ECMWF IS SOMEWHAT SLOWER WITH THE PROGRESS OF THE UPPER RIDGE AND DELAYS THE HEAT ABOUT A DAY OR SO FROM THE GFS. WE WILL USE THE TIMING OF THE EURO FOR THE FORECAST. THE EURO INDICATES A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA MAINLY EARLY SUNDAY WITH THE PASSAGE OF A WARM FRONT. WILL INCLUDE A SLIGHT CHANCE OF STORMS. THE UPPER FLOW BECOMES MORE ZONAL AS A SHORT WAVE AND ATTENDANT COLD FRONT APPROACHES AND CROSSES THE REGION EARLY TUESDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE MIDDLE OF NEXT WEEK. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... INSTABILITY CONTINUES TO INCREASE ACROSS THE REGION AND SATELLITE IMAGERY SHOWS CU DEVELOPING ACROSS LOWER MICHIGAN AND MORE SO IN SOUTHWEST ONTARIO. RADAR MOSAIC SHOWS STORMS DEVELOPING OVER SOUTHWEST ONTARIO AND ALONG THE INDIANA/MICHIGAN LINE. EXP CONVECTIVE ACTIVITY TO CONTINUE TO DEVELOP AND MOVE INTO THE REGION LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION AFTER MIDNIGHT. HAVE INCLUDED TSTM TEMPO GROUPS FOR FDY AND MFD FOR THE CONVECTION TO THE SOUTHWEST AND ALSO AT ERI GIVEN THE INCREASE SHEAR AND INCREASED CAPE. HAVE MENTIONED TSTM VCTS OR CB MOST OTHER LOCATIONS. ACTIVITY WILL DIMINISH AROUND 00Z WITH FROPA AROUND 06Z. GENERALLY VFR CONDITIONS BETWEEN STORMS. .OUTLOOK...MAINLY VFR...LOCALIZED MVFR BR MAY OCCUR. && .MARINE... WITH THE COLD FRONT PASSING THE LAKE THE FIRST HALF OF TONIGHT THERE MAY BE A PERIOD OF INCREASED WINDS AND WAVES AS THE FLOW SHIFTS TO THE NW AND N BUT ALL GUIDANCE INDICATE THAT THE FLOW SHOULD STILL STAY AROUND 15 KNOTS OR LESS. BEST THING MAY BE TO CONTINUE WITH 10 TO 20 KNOTS AND 2 TO 3 OR 2 TO 4 FEET UNTIL THINGS SETTLE DOWN BY WEDNESDAY. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON WEDNESDAY AND WILL GRADUALLY SHIFT EASTWARD THROUGH FRIDAY. THIS EASTWARD SHIFT WILL ALLOW A WARM FRONT TO CROSS THE LAKE ON SATURDAY. RELATIVELY LIGHT WINDS SHOULD TURN TO THE SOUTHEAST THEN SOUTH SAT AND TURN SW ON SUNDAY AT ABOUT 10 TO 20 KNOTS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA SHORT TERM...KUBINA LONG TERM...REL AVIATION...REL MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 339 PM EDT TUE AUG 4 2009 LEZ061-142>149-162>169-OHZ003-006>013-017>023-027>033-036>038-047- 051945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 339 PM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ014-089-PAZ001>003-051945- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 339 PM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS AREA POSSIBLE THIS EVENING AND OVERNIGHT. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail. Local standard time, as filed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191970.